Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 150, NWS Lincoln, IL

June 9, 2011Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 9, 2011, 6:38 PM CDT for Vermilion County, Illinois. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2011, 6:38 PM CDT (23:38 UTC)
Expired
Jun 9, 2011, 6:59 PM CDT
In force
21 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 122 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2009 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

672 
WUUS53 KILX 092338
SVRILX
ILC183-100015-
/O.NEW.KILX.SV.W.0150.110609T2338Z-110610T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
638 PM CDT THU JUN 9 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 715 PM CDT.

* AT 634 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHEAST OF DANVILLE...AND MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME EASTERN VERMILION COUNTY.
  AND PORTIONS OF DANVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4008 8758 4021 8766 4032 8753 4031 8753
      4028 8752 4008 8753
TIME...MOT...LOC 2337Z 314DEG 17KT 4022 8752
WIND...HAIL 60MPH 1.00IN

$$

GOETSCH
2 follow-up statements
407 
WWUS53 KILX 092346
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
646 PM CDT THU JUN 9 2011

ILC183-100015-
/O.CON.KILX.SV.W.0150.000000T0000Z-110610T0015Z/
VERMILION IL-
646 PM CDT THU JUN 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
VERMILION COUNTY UNTIL 715 PM CDT...

AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF DANVILLE...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN VERMILION COUNTY.
  AND PORTIONS OF THE CITY OF DANVILLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4008 8758 4015 8762 4021 8762 4029 8753
      4028 8752 4008 8753
TIME...MOT...LOC 2345Z 315DEG 12KT 4021 8755
WIND...HAIL 60MPH 1.00IN

$$

GOETSCH
721 
WWUS53 KILX 092359
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
659 PM CDT THU JUN 9 2011

ILC183-100010-
/O.CAN.KILX.SV.W.0150.000000T0000Z-110610T0015Z/
VERMILION IL-
659 PM CDT THU JUN 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERMILION COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4008 8758 4015 8762 4021 8762 4029 8753
      4028 8752 4008 8753
TIME...MOT...LOC 0000Z 315DEG 12KT 4017 8750

$$

GOETSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:45 PM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Jun 9, 2:45 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT THU JUN 9 2011

.DISCUSSION...
ISSUED 245 PM CDT THU JUN 9 2011

LATEST MODEL SUITE IN GENERAL AGREEMENT THROUGH WEDNESDAY BEYOND
THE SHORT-TERM

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
OUTFLOW FROM LAST NIGHTS CONVECTION OVER NORTHERN ILLINOIS HAS
PUSHED AS FAR SOUTH AS INTERSTATE 70 AS OF EARLY THIS AFTERNOON.
ALTHOUGH TEMPS HAVE REBOUNDED ACROSS THE SOUTHERN TWO-THIRDS OF
THE FORECAST AREA...DEW POINTS REMAIN DEPRESSED FOR THE MOST PART
LIMITING INSTABILITY. BIGGEST THREAT OVER NEXT FEW HOURS WILL
LIKELY BE ALONG AND NEAR THE OUTFLOW AS EVIDENCED BY THE RECENT
CELL IN VIGO AND SULLIVAN COUNTIES INDIANA. HIGH RESOLUTION MODELS
DIFFER ON WHETHER THE BOUNDARY WILL BE CLOSE ENOUGH TO THE FORCING
TO THE NORTHWEST TO FIRE LATER THIS AFTERNOON. 16Z HRR IS
PROBABLY THE MOST AGGRESSIVE COMPARED TO THE 4KM WRF VARIETIES.
HOWEVER...THEY ALL SEEM TO BE HAVING TROUBLE WITH THE CURRENT AREA OF
PRECIP OVER NORTH CENTRAL ILLINOIS SO THEY MAY BE OVERFORECASTING
AVAILABLE FORCING. EVEN IF BOUNDARY DOES FIRE...IT WILL LIKELY BE
RELATIVELY SHORT-LIVED IN THE ILX FORECAST AREA BEFORE DRIFTING INTO
PAH/IND FORECAST AREAS.

AREA OF PRECIP CURRENTLY OVER IOWA IS EXPECTED TO WEAKEN AS IT
MOVES INTO RAIN-COOLED AIRMASS OVER NORTHERN ILLINOIS. SOME
THUNDER WILL BE POSSIBLE FROM THIS CLUSTER THIS EVENING...MAINLY
NORTHWEST OF THE ILLINOIS RIVER. HOWEVER...MODELS ARE CONSISTENT
THAT AN MCS WILL DEVELOP OVERNIGHT BACK OVER IOWA AND NORTHERN
MISSOURI ON NOSE OF LOW-LEVEL JET AND THEN PUSH EAST-NORTHEAST AFTER
MIDNIGHT. CENTRAL ILLINOIS SHOULD BE ON THE SOUTHERN EDGE OF THIS MCS
WITH A POSSIBILITY OF LARGE HAIL FROM MAINLY ELEVATED STORMS.

DRIER CONDITIONS CAN BE EXPECTED THROUGH EARLY AFTERNOON FRIDAY AS
THE FORECAST AREA IS IN SHORT-WAVE SUBSIDENCE BETWEEN SYSTEMS.
TEMPS SHOULD RETURN TO ABOVE NORMAL ACROSS THE NORTH AND SET-UP A
RATHER UNSTABLE ENVIRONMENT FOR CONVECTION LATER IN THE DAY. ECMWF
AND GFS CONSISTENT IN BRINGING A SHORT-WAVE ACROSS ILLINOIS LATE
FRIDAY AFTERNOON AND FRIDAY NIGHT. THE ASSOCIATED SURFACE LOW
SHOULD PROVIDE ADDITION CONVERGENCE AND SHEAR. IN THE WAKE OF THE
LOW...A COLD FRONT IS THEN EXPECTED TO SWEEP SOUTHEAST INTO THE
ANTICEDENT UNSTABLE AIR MASS. THE POTENTIAL FOR SEVERE WEATHER
WILL LIKELY BEGIN NORTHWEST OF THE ILLINOIS RIVER MID/LATE
AFTERNOON AND THEN SPREAD SOUTHEAST THROUGH THE EVENING.

LONG TERM...SATURDAY THROUGH THURSDAY
SURFACE RIDGING BUILDS INTO THE GREAT LAKES FOR THE WEEKEND
ALLOWING PRECIP CHANCES TO END FROM NORTHWEST TO SOUTHEAST ON
SATURDAY AND BRINGING COOLER TEMPS. ECMWF SUGGESTS 850 TEMPS AS
LOW AS 8C BY SUNDAY MORNING.

STRONG MID-LEVEL WAA SETS UP BY MONDAY ALLOWING HEIGHTS TO BUILD.
THERE ARE HINTS OF WEAK WAVES MOVING INTO THE BUILDING RIDGE AND
SOME RESULTING PRECIP EPISODES MONDAY AND TUESDAY...IF ANY PRECIP
DOES OCCUR THE COVERAGE SHOULD BE LIMITED BY LARGE SCALE
SUBSIDENCE AND DRIER BOUNDARY LAYER. TEMPS SHOULD GRADUALLY WARM
BACK TO SEASONAL NORMALS.

HOWEVER...NEXT SYSTEM IS ON TAP FOR WEDNESDAY. THERE ARE SOME
TIMING DIFFERENCES IN THE MODELS WITH THIS NEXT SYSTEM. GIVEN THAT
WE ARE TALKING DAY 6...DIFFERENCES ARE NOT EXTREME. WILL INCREASE
POPS FOR TUESDAY NIGHT AND WEDNESDAY INTO CHANCE CATEGORY.

BARKER
&&

.AVIATION...
ISSUED 100 PM CDT THU JUN 9 2011

LIGHT E/SE WINDS IN THE WAKE OF AN OUTFLOW BOUNDARY WILL PERSIST
AT THE TAF SITES FOR THE NEXT COUPLE OF HOURS...BEFORE WINDS
GRADUALLY BECOME SOUTHERLY AGAIN LATER THIS AFTERNOON.
MEANWHILE...AN AREA OF SHOWERS/STORMS CURRENTLY DEVELOPING ACROSS
SOUTHERN IOWA/NORTHERN MISSOURI WILL TRACK E/NE AND IMPACT THE
NORTHERN TERMINALS. BASED ON RADAR TIMING TOOLS...WILL INCLUDE
VCTS AT KPIA BETWEEN 21Z AND 02Z AND AT KBMI BETWEEN 23Z AND 03Z.
ADDITIONAL STORMS WILL DEVELOP LATE TONIGHT IN ADVANCE OF AN
APPROACHING LOW PRESSURE SYSTEM. THINK MUCH OF THIS CONVECTION
REMAIN FURTHER NORTH...SO HAVE ONLY MENTIONED VCTS AT THE NORTHERN
TERMINALS AFTER 10Z. FURTHER SOUTH...HAVE INCLUDED VCTS AT THE
I-72 TAF SITES AFTER 14Z...AS A TRAILING COLD FRONT PUSHES IN FROM
THE WEST.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 9, 3:48 PM CDT, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
348 PM CDT THU JUN 9 2011

ILZ027>031-036>038-040>043-047>051-101100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
348 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A SLOW MOVING
FRONTAL BOUNDARY DROPS INTO THE AREA. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...HOWEVER A FEW OF THE STORMS COULD PRODUCE SMALL
HAIL...GUSTY WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY ON FRIDAY...AS LOW PRESSURE TRACKS
INTO THE GREAT LAKES AND A COLD FRONT PUSHES INTO CENTRAL ILLINOIS.
SOME OF THE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY
SATURDAY.

FLOODING ON THE ILLINOIS RIVER WILL CONTINUE FROM PEORIA DOWNSTREAM
THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-052>057-061-101100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SHELBY-VERMILION-
348 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A SLOW MOVING
FRONTAL BOUNDARY DROPS INTO THE AREA. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...HOWEVER A FEW OF THE STORMS COULD PRODUCE SMALL
HAIL...GUSTY WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY ON FRIDAY...AS LOW PRESSURE TRACKS
INTO THE GREAT LAKES AND A COLD FRONT PUSHES INTO CENTRAL ILLINOIS.
SOME OF THE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-101100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
348 PM CDT THU JUN 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT. SEVERE WEATHER IS
NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE LIKELY ON FRIDAY...AS LOW PRESSURE TRACKS
INTO THE GREAT LAKES AND A COLD FRONT PUSHES INTO CENTRAL ILLINOIS.
SOME OF THE STORMS COULD BECOME SEVERE DURING THE AFTERNOON AND
EVENING...PRODUCING DAMAGING WINDS...LARGE HAIL...AND HEAVY
RAINFALL. THE STORM CHANCES WILL SHIFT SOUTHEAST OF THE AREA BY
SATURDAY NIGHT.

FLOODING ON THE WABASH RIVER WILL CONTINUE FOR THE NEXT SEVERAL
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:30 AM CDTSpecial Weather StatementILXKnox60 min
Jun 9, 5:47 AM CDTSevere Thunderstorm WarningILXKnox, Marshall, Stark58 min
Jun 9, 5:36 PM CDTTornado WarningILXChampaign, Vermilion39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.